Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Bismarck, ND

July 19, 2008McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2008, 9:34 PM CDT for McIntosh County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 9:34 PM CDT (02:34 UTC)
Expired
Jul 19, 2008, 10:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McIntosh County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200234
SVRBIS
NDC051-200330-
/O.NEW.KBIS.SV.W.0232.080720T0234Z-080720T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF VENTURIA...OR 70 MILES
  SOUTHEAST OF BISMARCK...AND MOVING EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VENTURIA AND 7 MILES SOUTH OF DANZIG BY 950 PM CDT...
  ASHLEY BY 1005 PM CDT...

QUARTER SIZED HAIL WAS REPORTED 12 MILES NORTH OF ZEELAND FROM THIS 
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4614 9901 4594 9901 4594 9966 4601 9983
      4621 9971
TIME...MOT...LOC 0234Z 289DEG 27KT 4609 9971

$$

VINING
2 follow-up statements
000 
WWUS53 KBIS 200306
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT SAT JUL 19 2008

NDC051-200330-
/O.CON.KBIS.SV.W.0232.000000T0000Z-080720T0330Z/
MCINTOSH ND-
1004 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR MCINTOSH COUNTY...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ASHLEY...OR 69 MILES SOUTHWEST OF
JAMESTOWN...MOVING EAST AT 32 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN MCINTOSH COUNTY AT 1020 PM CDT

ANOTHER SEVERE STORM WAS LOCATED SOUTHWEST OF WISHEK AND WAS MOVING 
SOUTHEAST AT 30 MPH. DANZIG IS IN THE PATH OF THIS STORM...AND 
SHOULD BE NEAR DANZIG AROUND 1025 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4614 9901 4594 9901 4594 9966 4601 9983
      4621 9971
TIME...MOT...LOC 0304Z 287DEG 28KT 4602 9934

$$

VINING
000 
WWUS53 KBIS 200323
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 19 2008

NDC051-200330-
/O.CON.KBIS.SV.W.0232.000000T0000Z-080720T0330Z/
MCINTOSH ND-
1023 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MCINTOSH COUNTY...

AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED SOUTH OF 
DANZIG...OR 69 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 35 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLEY BY 1030 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4603 9963 4619 9957 4614 9901 4594 9901
      4595 9959
TIME...MOT...LOC 0323Z 298DEG 31KT 4607 9949

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM CDT, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT SAT JUL 19 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND
COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF
REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF
NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL
GUIDANCE FOR TEMPERATURES AND WINDS.

CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH
MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2
PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST
INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST
TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH
CONVECTION VECTOR SLIGHTLY SOUTH OF EAST.

SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY
HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING
FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA
FOR A MAINLY DRY SUNDAY AND MONDAY.

RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE
INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY
AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN
NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO
CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD.
WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF
PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST
WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE
REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL
PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE
AROUND NORMAL.

&&

.AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE
SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL
MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE
SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE
STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH
DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS
AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS
WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW
CLOUDS COULD RETURN LATER TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 19, 4:49 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT JUL 19 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO
BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING
SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

In the hours before

Local storm report, Jul 19, 6:46 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             4 W CENTER              47.12N 101.38W
07/19/2008  E1.00 INCH       OLIVER             ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH

&&

LLP
Local storm report, Jul 19, 7:25 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 NW BISMARCK           46.84N 100.81W
07/19/2008  M2.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

            TWO INCH HAIL AND GUSTY WIND

&&

LLP
Local storm report, Jul 19, 7:31 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             4 N BISMARCK            46.86N 100.77W
07/19/2008  M1.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            GOLF BALL SIZE HAIL FROM 721 TO 726 CDT

0728 PM     HAIL             3 N BISMARCK            46.85N 100.77W
07/19/2008  E2.50 INCH       BURLEIGH           ND   NWS EMPLOYEE

            TENNIS BALL SIZE HAIL FROM 728 TO 731 CDT

&&

LLP
Local storm report, Jul 19, 7:34 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 NE BISMARCK           46.85N 100.71W
07/19/2008  E2.75 INCH       BURLEIGH           ND   AMATEUR RADIO

            BASEBALL SIZE HAIL AT CENTURY TRAILER PARK NE BISMARCK

&&

LLP
Local storm report, Jul 19, 7:38 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 ENE BISMARCK          46.83N 100.69W
07/19/2008  E2.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            BASEBALL SIZE HAIL NE SIDE OF BISMARCK 723 TO 730 CDT

&&

LLP
Local storm report, Jul 19, 7:40 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 NE BISMARCK           46.85N 100.71W
07/19/2008  E2.50 INCH       BURLEIGH           ND   NWS EMPLOYEE

            TENNIS BALL SIZE HAIL NE BISMARCK

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:38 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Sioux67 min
Jul 19, 8:22 PM CDTSevere Thunderstorm WarningBISBurke, Divide53 min
Jul 19, 8:38 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh67 min
Jul 19, 10:29 PM CDTSevere Thunderstorm WarningBISMcIntosh31 min
Jul 20, 12:12 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan44 min
Jul 20, 12:37 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh53 min
Jul 20, 12:52 AM CDTSevere Thunderstorm WarningBISPierce, Wells52 min
Jul 20, 1:34 AM CDTSevere Thunderstorm WarningBISWells26 min
Jul 20, 6:20 PM CDTSevere Thunderstorm WarningBISGolden Valley40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.